Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 34, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2001, 2:52 PM EDT for Allegan County, Kent County, Michigan. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 2:52 PM EDT (18:52 UTC)
- Expired
- May 21, 2001, 3:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 20 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:52 PM EDT | Tornado F0 | Green Lake, MI | A F0 tornado touched down on Round Lake and moved north across the eastern edge of Green Lake, then ending just north of 108th street. The tornado was a F0, producing maximum estimated wind speeds to 70 m.p.h. It was 50 yards wide and had a path length of 1.5 |
| May 21, 3:29 PM EDT | Tornado F1 | Comstock Park, MI | A tornado touched down near the intersection of I-96 and Leonard streets. It was classified as a F1 tornado, producing maximum estimated wind speeds of 80 m.p.h. It had a path length of only a quarter of a mile, with a width of 50 yards. Roof damage was incurr |
| May 21, 3:40 PM EDT | Tornado F0 | Plainfield Hgts, MI | A F0 tornado with maximum estimated wind speeds to 50 m.p.h. produced tree damage and knocked down a cinder block wall. The tornado had a path length of only a tenth of a mile, and a width of 50 yards. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 211852 SVRGRR MIC005-081-211930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 252 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN EASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 330 PM EDT * AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED WEATHER SPOTTERS INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF DORR...OR ABOUT 15 MILES SOUTH OF GRAND RAPIDS...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUTLERVILLE...DUTTON AROUND 255 PM EDT WYOMING...KENTWOOD AROUND 300 PM EDT EAST GRAND RAPIDS AROUND 305 PM EDT GRAND RAPIDS...WALKER AROUND 310 PM EDT COMSTOCK PARK...BELMONT AROUND 320 PM EDT SPARTA AROUND 330 PM EDT * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: SAND> LAKE... ROCKFORD...CEDAR SPRINGS...CALEDONIA AND BYRON CENTER AT 250 PM NUMEROUS TREES WERE REPORTED DOWN NEAR WAYLAND. IF CAUGHT OUTSIDE SEEK SHELTER IMMEDIATELY. JK/MH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:20 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 21, 12:20 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1220 PM EDT MON MAY 21 2001 CLOUDS EXPECTED TO LIMIT THE AMOUNT OF DESTABILIZATION THIS AFTERNOON...PRIOR TO FRONTAL PASSAGE. IF CURRENT CLOUD AND PRECIPITATION TRENDS CONTINUE THROUGH THE AFTERNOON...THE POTENTIAL FOR SEVERE WEATHER WILL BE LIMITED. CURRENT FORECAST OF SHOWERS AND THUNDERSTORMS LOOKS GOOD FOR THE AFTERNOON. A VERY MOIST AIRMASS WILL BE IN PLACE...WzITH FORECAST SOUNDINGS SHOWING THAT THE MOISTURE WILL BE DEEP AS WELL. AT THIS POINT...LOOKS LIKE A WET AFTERNOON ALL LOCATIONS AND STEADY TEMPERATURES IN THE MID 60S TO LOW 70S. .GRR...NONE. MJS
In the hours before
Special weather statement, May 21, 9:00 AM EDT, 5 hours 52 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 900 AM EDT MON MAY 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGHOUT SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WOULD BE DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL TO 1 INCH IN DIAMETER. ANY THUNDERSTORMS THAT DO DEVELOP WILL MOVE TO THE NORTH NORTHEAST AROUND 35 MPH. BRIEF HEAVY RAIN... AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER THUNDERSTORMS. RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH DUE TO THE RECENT HEAVY RAIN. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL FORECAST POINTS ALONG THE RIVERS. THE RAINFALL TODAY IS NOT EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING PROBLEMS. DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATE THIS AFTERNOON INTO EARLY THIS EVENING. AS THE SURGE OF MOIST AIR AHEAD OF THE SYSTEM MOVES INTO LOWER MICHIGAN THIS MORNING... THERE WILL BE A PERIOD OF SHOWERS AND THUNDERSTORMS WITH THE LEADING EDGE OF THE MOISTURE SURGE... MOSTLY BEFORE 1000 AM. THE POTENTIALLY SEVERE THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL TRACK FROM WEST TO EAST THROUGH SOUTHWEST LOWER MICHIGAN DURING THE AFTERNOON AND EVENING. A MORE STABLE AIRMASS WILL FILTER IN BEHIND THE FRONT EARLY TONIGHT...ENDING THE PRECIPITATION. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY THIS EVENING. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY... AFTER THE STRONG COLD FRONT MOVES LOWER MICHIGAN LATE TODAY... UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE REST OF THIS WEEK. THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH THE SCATTERED SHOWERS. HIGH TEMPERATURES ARE EXPECTED TO STAY IN THE 50S FROM TUESDAY THROUGH THURSDAY. THERE SHOULD BE ENOUGH CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT THAT WILL HAVE TO BE WATCHED. EVEN SO... LOW TEMPERATURES ARE EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY. WDM/MJS ...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...
Special weather statement, May 21, 12:37 PM EDT, 2 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1237 PM EDT MON MAY 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...SHOWERS AND THUNDERSTORMS WILL PRODUCE SOME LOCALLY HEAVY RAIN THIS AFTERNOON...WITH A FEW LOCATIONS SEEING MORE THAN AN INCH OF RAIN. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STRONGEST STORMS...BUT ANY SEVERE STORMS THAT DO DEVELOP ARE ANTICIPATED TO REMAIN ISOLATED. THEREFORE...THE REGION IS NO LONGER IN THE SLIGHT RISK AREA OF SEVERE WEATHER. RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH DUE TO THE RECENT HEAVY RAIN. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL FORECAST POINTS ALONG THE RIVERS. THE RAINFALL TODAY IS NOT EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING PROBLEMS. DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATE THIS AFTERNOON INTO EARLY THIS EVENING. CLOUDS AHEAD OF THIS FRONT...WERE LIMITING THE DESTABILIZATION AHEAD IN SOUTHWEST LOWER MICHIGAN. THUS...WITH MORE CLOUDS THAN ANTICIPATED...THE SEVERE WEATHER THREAT IS LOWER THIS AFTERNOON THAN EARLIER FORECASTED. THIS FRONT WILL COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE AFTERNOON HOURS. SPOTTER ACTIVATION...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY... UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE REST OF THIS WEEK. THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH THE SCATTERED SHOWERS. HIGH TEMPERATURES ARE EXPECTED TO STAY IN THE 50S FROM TUESDAY THROUGH THURSDAY. THERE SHOULD BE ENOUGH CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT THAT WILL HAVE TO BE WATCHED. EVEN SO... LOW TEMPERATURES ARE EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY. MJS ...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:03 PM EDT | Tornado Warning | GRR | Eaton | 27 min |
| May 21, 3:02 PM EDT | Tornado Warning | GRR | Clinton | 28 min |
| May 21, 3:21 PM EDT | Tornado Warning | GRR | Eaton, Ionia | 39 min |
| May 21, 3:30 PM EDT | Tornado Warning | GRR | Kent | 45 min |
| May 21, 3:37 PM EDT | Tornado Warning | GRR | Gratiot | 23 min |
| May 21, 3:57 PM EDT | Tornado Warning | GRR | Gratiot | 18 min |
| May 21, 4:14 PM EDT | Tornado Warning | GRR | Gratiot, Isabella | 31 min |
| May 21, 4:45 PM EDT | Tornado Warning | GRR | Isabella | 30 min |
| May 21, 4:57 PM EDT | Tornado Warning | GRR | Gratiot | 18 min |
| May 21, 5:15 PM EDT | Tornado Warning | GRR | Clare, Isabella | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.